Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 7, NWS Pueblo, CO

March 7, 20235 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 7, 2023, 2:52 PM MST for 5 counties in Colorado. It took effect at Mar 8, 2023, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2023, 2:52 PM MST (21:52 UTC)
In effect from
Mar 8, 2023, 11:00 AM MST
Expired
Mar 8, 2023, 6:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS85 KPUB 072152
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MST Tue Mar 7 2023


COZ224-081400-
/O.UPG.KPUB.FW.A.0003.230308T1800Z-230309T0100Z/
/O.NEW.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/
/O.CON.KPUB.FW.W.0006.000000T0000Z-230308T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
252 PM MST Tue Mar 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MST WEDNESDAY
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 6 PM MST Wednesday. The Fire Weather Watch
is no longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...South 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
323 
WWUS85 KPUB 080239
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
739 PM MST Tue Mar 7 2023

COZ224-081845-
/O.CON.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
739 PM MST Tue Mar 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 6 PM MST
WEDNESDAY FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
386 
WWUS85 KPUB 081052
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
352 AM MST Wed Mar 8 2023

COZ224-090100-
/O.CON.KPUB.FW.W.0007.230308T1800Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
352 AM MST Wed Mar 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MST THIS EVENING FOR FIRE WEATHER ZONE 224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 20 to 30 mph with gusts up to 40 to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ226>230-090300-
/O.NEW.KPUB.FW.A.0004.230309T1700Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
352 AM MST Wed Mar 8 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND
230...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in 
effect from Thursday morning through Thursday afternoon.

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
783 
WWUS85 KPUB 082157
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
257 PM MST Wed Mar 8 2023


COZ226>230-091400-
/O.UPG.KPUB.FW.A.0004.230309T1700Z-230310T0000Z/
/O.NEW.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
257 PM MST Wed Mar 8 2023

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 5 PM MST THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226,
227, 228, 229, AND 230...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 9 AM to 5 PM MST Thursday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ224-090100-
/O.CON.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
257 PM MST Wed Mar 8 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

* Affected Area...Fire Weather Zone 224.

* Winds...Southwest 25 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
309 
WWUS85 KPUB 090057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
557 PM MST Wed Mar 8 2023

COZ224-090200-
/O.EXP.KPUB.FW.W.0007.000000T0000Z-230309T0100Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
557 PM MST Wed Mar 8 2023

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR | 
FOR FIRE WEATHER ZONE 224...

Relative humidity has improved to above 15 percent across the 
area, and winds will continue to diminish through the evening.


$$

COZ226>230-091700-
/O.CON.KPUB.FW.W.0008.230309T1600Z-230310T0000Z/
Northern El Paso County Including Monument and Black Forest-
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
557 PM MST Wed Mar 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 5 PM MST
THURSDAY FOR FIRE WEATHER ZONES 226, 227, 228, 229, AND 230...

* Affected Area...Fire Weather Zones 226, 227, 228, 229 and 230.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:34 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Mar 7, 10:34 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1034 AM MST Tue Mar 7 2023

.UPDATE...
Issued at 709 AM MST Tue Mar 7 2023

Expanded -FZDZ southward to Pueblo as some very light
precipitation has been observed at the weather office.
Traffic speed maps and webcams indicate no travel issues and will
not issue any advisories at this time. KCOS has remark of very
light pcpn as well. Higher clouds are obscuring the fog in the
nighttime microphysics satellite composite so it is tough to see
extent of low clouds and fog from GOES16. --PGW--

&&

.SHORT TERM...(Today and tonight)
Issued at 430 AM MST Tue Mar 7 2023

Key messages:

1) Critical fire weather conditionS in the San Luis valley this
afternoon.

2) Fog, stratus and local freezing drizzle possible this morning and
Tuesday night over portions of the southeast plains, especially in
the El Paso County.

Currently...Shallow cold airmass is evident on the eastern plains
and most of the I25 corridor.  Observation show the densest fog to
be over El Paso County where southeast flow results in orographic
lift.  At the current time, the cold air remains shallow with the
Wet Mountain Valley and Upper Arkansas River Valley above the
shallow cold air.

Today...With the southeast flow over El Paso County, there still
is the potential for some light freezing drizzle through mid
morning. Main forecast challenge is the western extent/top of the
cold air mass. Models suggest the top of the cold air will remain
in the vicinity of around 800mb (around 7000 to 8000 feet MSL).
Temperatures along the eastern mountains will be tricky. The
stronger southwest flow aloft will help to mix out some of the
western edges of the cold air along the eastern mountains. In
addition, the stronger solar radiation will tend to mix out any
very shallow colder air mass, especially along the western edges.
High temperatures for today are lower than the NBM over the
eastern plains and interstate 25 corridor. Suspect that some
clearing could occur this afternoon along the Interstate 25
corridor with lower clouds persisting further east. Some models
have a bias of mixing out the shallow cold airmass along the
southern I25 corridor. I do not believe the cold air will
completely mix out, but temperatures could still approach 50F.
Above the cold air, expect a mild and breezy to windy day. The
land management agencies have stated the fuels in the San Luis
Valley have just become dry and have issued a Red Flag Warning for
the San Luis Valley.

Tonight...Suspect the lower clouds and some fog will redevelop
over the Interstate 25 corridor and the eastern plains during the
evening with the absence of solar heating. There could be some
patchy freezing drizzle and light snow over portions of El Paso
County, but suspect coverage will be less given weaker surface
flow from the southeast. Above the cold air, winds in the San Luis
Valley will decrease during the evening. Otherwise, anticipate a
dry and partly cloudy night. --PGW--

.LONG TERM...(Wednesday through Monday)
Issued at 430 AM MST Tue Mar 7 2023

Key Messages:

1) Fog, and potentially freezing drizzle, possible across the plains
Wednesday morning.

2) Fire weather concerns continue for the San Luis Valley Wednesday,
and across much of the plains on Thursday.

3) Snow returns to the Continental Divide Friday with this active
weather appearing to spread to much of southern Colorado late this
weekend into early next week.

No real big change at the start of the period, with low level cloud
cover in place across plains Wednesday morning. With the moisture in
place and some low level ascent present, can't completely rule out a
possibility for light freezing drizzle. Confidence is on the low
side at this time though. Do think another period of fog will occur
and have maintained this in the forecast through mid/late morning.
Do show a slow clearing trend across the plains by Wednesday
afternoon but I do wonder if that might be too optimistic. With no
real big change to the low level setup and upslope component think
there will by many locations that remain in this cloud cover.
Confidence with temperature trends may also remain low but with the
cloud cover likely remaining in place, think another cooler day for
most locations is the route to take at this point. Conditions remain
warmer over the San Luis Valley on Wednesday and with increasing
southwest winds, will see much drier air mix down to the surface.
This setup is appearing to support the development of critical fire
weather conditions Wednesday afternoon, so have issued a Fire
Weather Watch.

Similar low level setup looks to remain Wednesday evening and
whatever clearing occurs may be replaced with returning low level
stratus. Some potential for another period of light freezing
drizzle, though at this time, conditions should be slightly warmer
and limit this potential. Mid level trough and upper jet swing
through Wednesday night into Thursday, helping to finally change the
setup. This should help to end any freezing precip potential, while
a small window of light snow occurs across the central mountains. A
return to stronger westerly flow will help to bring some warmer
temperatures over the plains on Thursday. These warmer temps will
once again be accompanied by strong west northwest winds and much
drier air. The main core of the stronger winds do appear to shift
out of the area earlier in the day, and don't think there is any
damaging wind risk at this time. The drier air will help relative
humidity values fall in the 10 to 15 percent range, with fire
weather concerns returning to the plains Thursday afternoon.

Westerly flow remains in place on Friday with warmer days expected
on Friday and especially on Saturday. At this time, don't expect any
widespread critical fire weather conditions during these days. Will
need to keep a close eye on these periods though, as I may not be
low enough with the forecast dewpoints. Accumulating snow looks to
return to the Continental Divide, especially the central mountains,
by Friday and likely continue through the weekend. Meanwhile, active
weather is possible over much of southern Colorado late this weekend
into early next week but confidence on any details is low at this
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1030 AM MST Tue Mar 7 2023

IFR to MVFR cigs across the southeast plains will continue into
the mid afternoon with some breaks in the cloud cover possible
during the afternoon at KCOS and KPUB. Have delayed this until 21z
given trends in the latest satellite imagery which continue to
show clouds holding in tight. It is possible that cigs could stay
socked in for both KCOS and KPUB through the afternoon. Cigs will
reform and/or lower again this evening with a return of IFR to
LIFR conditions after 03z with FZFG and FZDZ possible at both
terminals late tonight into Wednesday morning.

KALS will stay VFR with gusty southwest winds around 30 kts
continuing through the afternoon. These will decrease this evening
only to pick up again with similar speeds for Wednesday. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM MST this evening for COZ224.

Fire Weather Watch from Wednesday morning through Wednesday
afternoon for COZ224.

&&

UPDATE...PGW
SHORT TERM...PGW
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Mar 7, 10:45 AM MST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1045 AM MST Tue Mar 7 2023

COZ058>089-093>099-081745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1045 AM MST Tue Mar 7 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions will continue across the San
Luis Valley due to low humidities and gusty winds. Some light
freezing drizzle and fog will be possible again tonight over El
Paso County and spotty portions of the southeast plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of low clouds, fog, patchy drizzle, and freezing
drizzle will be possible across spotty areas of the southeast plains
Wednesday morning. Critical fire weather conditions are possible
across the San Luis Valley Wednesday afternoon. On Thursday, a storm
system will bring some snow to the mountains, along with a risk of
critical fire weather conditions over the Interstate 25 corridor and
the eastern plains.

Periods of light snow will be possible over the mountains, mainly
the Continental Divide region, for Friday through Sunday. This
active weather may spread to other parts of southern Colorado late
this weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:05 AM MSTFire Weather WatchPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache11 hr
Mar 7, 4:05 AM MSTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache14 hr
Mar 7, 2:51 PM MSTWinter Weather AdvisoryPUBEl Paso16 hr

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.